Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 12, 2016, 12:33 PM MDT for Duchesne County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2016, 12:33 PM MDT (18:33 UTC)
- Expired
- Jun 12, 2016, 1:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 168 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577 WUUS55 KSLC 121833 SVRSLC UTC013-121900- /O.NEW.KSLC.SV.W.0008.160612T1833Z-160612T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1233 PM MDT SUN JUN 12 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DUCHESNE COUNTY IN UTAH... * UNTIL 100 PM MDT * AT 1233 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF TABIONA...OR 29 MILES NORTHWEST OF DUCHESNE...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MOON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4042 11077 4052 11089 4077 11062 4057 11041 TIME...MOT...LOC 1833Z 230DEG 17KT 4050 11074 $$ CRK
2 follow-up statements
115 WWUS55 KSLC 121847 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1247 PM MDT SUN JUN 12 2016 UTC013-121900- /O.CON.KSLC.SV.W.0008.000000T0000Z-160612T1900Z/ DUCHESNE UT- 1247 PM MDT SUN JUN 12 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT FOR NORTHWESTERN DUCHESNE COUNTY... AT 1247 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF TABIONA...OR 30 MILES NORTHWEST OF DUCHESNE...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MOON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4047 11065 4056 11078 4076 11061 4057 11041 TIME...MOT...LOC 1847Z 227DEG 18KT 4057 11066 $$ CRK
344
WWUS55 KSLC 121858
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1258 PM MDT SUN JUN 12 2016
UTC013-121907-
/O.EXP.KSLC.SV.W.0008.000000T0000Z-160612T1900Z/
DUCHESNE UT-
1258 PM MDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUCHESNE COUNTY
WILL EXPIRE AT 100 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM OVER THE NEXT
30 MINUTES.
LAT...LON 4047 11065 4056 11078 4076 11061 4057 11041
TIME...MOT...LOC 1854Z 230DEG 17KT 4057 11066
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:38 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 12, 10:38 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1038 AM MDT SUN JUN 12 2016 .SYNOPSIS...A cool upper trough will slowly cross the Great Basin today through Monday. Weak high pressure will follow briefly Monday night into Tuesday. A dry southwest flow is forecast for the remainder of the week. && .DISCUSSION...Water vapor loop shows a closed low approaching from southern California. AMDAR 400-200MB wind observations place a 75-125kt cyclonic jet along the west coast then northward from southern California over the western Great Basin and northern Rockies. GOES/HRRR/12Z KSLC RAOB indicate the precipitable water value ranges from 0.20"-0.30" southern mountains to 0.75-0.90" across the northwest and southeast valleys. Based on radar trends and output from the HRRR/local WRFs/NCEP WRFs kept the idea of scattered coverage across northwest Utah this morning, isolated elsewhere outside of southern Utah. For this afternoon, plenty of instability to fire new convection on the terrain, particularly from the Uintas into the central mountains where PoPs where raised to likely. This also includes areas downstream such as the Uinta Basin and Southwest Wyoming. With yesterday's cold front retreating northward into north central utah this afternoon, warmer, drier and gusty south winds will be common south of this boundary. The boundary and proximity of the upper level jet will also aid in convective development across the north central areas. SREF indicates 30kts of effective shear is a lock with a good chance for 40kts. Given the extra forcing mechanisms, despite our slimmer instability compared to east of the Rockies, we may still maintain a good balance for sustainment of updrafts. Will be mentioning this risk for damaging winds (despite higher dewpoints) and large hail in the HWO. && .PREVIOUS DISCUSSION...The remains of the upper trof that moved inland across the PacNW states yesterday is lifting thru the nrn Rockies and into the nrn Plains early this morning. The trailing cold front is stalled across srn Ut. Meanwhile the closed low over srn Ca is opening up and shifting slowly east. Southerly flow ahead of this trof is providing warm advection lift over the stalled front and will force it to retreat nwd as a warm front today. Convection has persisted overnight across nwrn Ut and it will become more widespread to the north of the warm front this aftn while drier air spreading into srn Ut will keep convection suppressed there. Convection wanes this eve but increases again overnight tonight as the upper trof edges closer. Expect scattered coverage on Mon across much of the CWA as this trof crosses Ut that ends from the west Mon eve and is pretty much over with by Tue morning. A little residual moisture could set off isolated terrain based storms over the nern mtns Tue aftn but it should otherwise be dry as swly flow returns to the region Tue aftn and persists thru Wed. Globals continue to indicate that the broad trough over the PacNW will remain near stationary (though shearing over time) through the long term period, with ridging holding pat over the Great Plains. This set up will allow for a fairly strong southwesterly flow aloft to remain entrenched across the eastern Great Basin through the period. Cyclonic curvature associated with this trough will trend to lift northeast of the area by Friday, this as the core of the ridge builds over the desert southwest late next week. Models continue to depict a combination of height rises and large scale subsidence will drive a significant warming trend across the area heading into next weekend. Core of the hottest temps continues to focus across the southeastern portions of the forecast area at that time, within closest proximity to the mid level high. Have maintained temps some 10 to 15 degrees above climo for most locales next weekend. && .HYDROLOGY...Recent spell of heat has led to a significant increase of high elevation snowmelt. Rises on streams and tributaries, especially those off the Uinta mountains have brought them to bankfull. Additional rainfall this weekend may further increase flows, though with temperatures cooling, snowmelt rates will decrease. Waterways will be running at bankfull, cold and fast this weekend, please keep children and pets away. && .AVIATION...The SLC terminal will see VFR conditions throughout the day. Northwesterly winds will prevail during the daytime hours, but there is a 40 percent chance that showers in the vicinity of the terminal will produce periods of gusty and/or erratic winds this afternoon through the early evening. && .FIRE WEATHER...Remnant moisture will provide for scattered to numerous showers and thunderstorms primarily across the northern two thirds of Utah today. Lightning, and gusty/erratic winds are threats along with the potential for wetting rainfall. Gusty south winds and low RH will provide critical fire weather conditions to many southern Utah valleys this afternoon though fuels are deemed as not critical. Another round of activity across the entire state Monday as a strong disturbance passes through. Critical fire weather conditions may occur across the southeast valleys. A dry gusty southwest flow sets up midweek setting up a warming trend with much drier conditions developing across the region. && .SLC Watches/Warnings/Advisories... UT...None. WY...None. && PUBLIC...ROGOWSKI/WILENSKY/MERRILL AVIATION...TRAPHAGAN FIRE WEATHER...ROGOWSKI HYDROLOGY...ROGOWSKI For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 12, 10:43 AM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1043 AM MDT SUN JUN 12 2016 UTZ001>016-019>021-517-518-WYZ021-131300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1043 AM MDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING FROM A CORRIDOR INCLUDING WENDOVER...PROVO...SALT LAKE CITY...OGDEN AND EVANSTON. LOCALLY STRONG GUSTY WINDS AND LARGE HAIL WILL BE POSSIBLE. GUSTY SOUTH WINDS AND LOW RH WILL BRING CRITICAL FIRE WEATHER CONDITIONS TO THE SOUTHERN UTAH VALLEYS...HOWEVER FUELS ARE DEEMED NOT CRITICAL YET. RIVERS AND STREAMS THAT FLOW OUT OF THE UINTA MOUNTAINS ACROSS NORTHEAST UTAH AND SOUTHWEST WYOMING ARE RUNNING HIGH...FAST AND COLD FROM HIGH ELEVATION SNOW MELT. PLEASE MAKE SURE TO KEEP CHILDREN AND PETS AWAY FROM THESE WATERWAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY SOUTH WINDS AND LOW RH WILL EXPAND ACROSS MUCH OF THE REGION THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jun 12, 12:10 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1210 PM MDT SUN JUN 12 2016 UTZ009-011-121900- WESTERN UINTA BASIN UT-WESTERN UINTA MOUNTAINS UT- 1210 PM MDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUCHESNE AND EAST CENTRAL WASATCH COUNTIES UNTIL 100 PM MDT... AT 1209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF TABIONA...OR 28 MILES NORTHWEST OF DUCHESNE...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... TABIONA AND HANNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4031 11086 4044 11101 4068 11068 4043 11048 TIME...MOT...LOC 1809Z 238DEG 18KT 4041 11082 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:10 PM MDT | Special Weather Statement | SLC | Duchesne | 50 min |
| Jun 12, 2:45 PM MDT | Special Weather Statement | SLC | Wasatch | 45 min |
| Jun 12, 3:29 PM MDT | Special Weather Statement | SLC | Wasatch | 31 min |
| Jun 12, 3:33 PM MDT | Special Weather Statement | SLC | Juab | 42 min |
| Jun 12, 4:38 PM MDT | Special Weather Statement | SLC | Morgan | 37 min |
| Jun 12, 4:41 PM MDT | Special Weather Statement | SLC | 49 min | |
| Jun 12, 4:57 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Rich, Summit | 33 min |
| Jun 12, 5:06 PM MDT | Special Weather Statement | SLC | Tooele | 54 min |
| Jun 12, 5:22 PM MDT | Special Weather Statement | SLC | Box Elder | 53 min |
| Jun 12, 5:26 PM MDT | Special Weather Statement | SLC | Salt Lake | 34 min |
| Jun 12, 5:43 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 32 min |
| Jun 12, 5:45 PM MDT | Special Weather Statement | SLC | Tooele | 60 min |
| Jun 12, 5:50 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 40 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.